Alert archive / Louisiana / Flash Flood Watches in 2021

Flash Flood Watch 3, NWS New Orleans, LA

April 23, 20214 counties in Mississippi; 5 parishes in Louisiana

NWS New Orleans, LA issued this flash flood watch at Apr 23, 2021, 3:17 PM CDT for 4 counties in Mississippi; 5 parishes in Louisiana. It took effect at Apr 23, 2021, 7:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2021, 3:17 PM CDT (20:17 UTC)
In effect from
Apr 23, 2021, 7:00 PM CDT
Expired
Apr 24, 2021, 9:14 AM CDT
In force
14 hr
Issued by
NWS New Orleans, LA
Flood severity
None

Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WGUS64 KLIX 232017
FFALIX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service New Orleans LA
317 PM CDT Fri Apr 23 2021

LAZ034>037-071-MSZ068>071-240430-
/O.NEW.KLIX.FF.A.0003.210424T0000Z-210424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Northern
Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of Gillsberg, Dolorosa, Dexter, Jackson, 
Spillman, Greensburg, Liberty, Tylertown, Centreville, Fort Adams, 
Roseland, Kentwood, New Roads, Salem, Amite, Lettsworth, Smithdale, 
St. Francisville, Felps, Wakefield, Gloster, Easleyville, Clinton, 
Woodville, McComb, Montpelier, Livonia, Darlington, and Wilmer
317 PM CDT Fri Apr 23 2021

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 
SATURDAY MORNING...

The National Weather Service in New Orleans has issued a

* Flash Flood Watch for portions of southeast Louisiana and southern 
  Mississippi, including the following areas, in southeast 
  Louisiana, East Feliciana, Northern Tangipahoa, Pointe Coupee, St. 
  Helena and West Feliciana. In southern Mississippi, Amite, Pike, 
  Walthall and Wilkinson.

* From 7 PM CDT this evening through Saturday morning

* Rainfall totals of 1 to 3 inches, with locally higher amounts 
  possible.  Very high rainfall rates in 1 to 2 hour periods along 
  with areas experiencing greater than 3 inches of rainfall could 
  receive flash flooding.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams, and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

TD
2 follow-up statements
157 
WGUS64 KLIX 240154
FFALIX

Flood Watch
National Weather Service New Orleans LA
854 PM CDT Fri Apr 23 2021

LAZ034>037-071-MSZ068>071-241000-
/O.CON.KLIX.FF.A.0003.000000T0000Z-210424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Northern
Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of Gillsberg, Dolorosa, Dexter, Jackson, 
Spillman, Greensburg, Liberty, Tylertown, Centreville, Fort Adams, 
Roseland, Kentwood, New Roads, Salem, Amite, Lettsworth, Smithdale, 
St. Francisville, Felps, Wakefield, Gloster, Easleyville, Clinton, 
Woodville, McComb, Montpelier, Livonia, Darlington, and Wilmer
854 PM CDT Fri Apr 23 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* Portions of southeast Louisiana and southern Mississippi, 
  including the following areas, in southeast Louisiana, East 
  Feliciana, Northern Tangipahoa, Pointe Coupee, St. Helena and West 
  Feliciana. In southern Mississippi, Amite, Pike, Walthall and 
  Wilkinson.

* Through Saturday morning

* Rainfall totals of 1 to 3 inches, with locally higher amounts 
  possible.  Very high rainfall rates in 1 to 2 hour periods along 
  with areas experiencing greater than 3 inches of rainfall could 
  receive flash flooding.

* Flooding may occur in urban and poor drainage areas.  Heavy 
  rainfall may also cause flooding of creeks, streams, and rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

TDB
779 
WGUS64 KLIX 241414
FFALIX

Flood Watch
National Weather Service New Orleans LA
914 AM CDT Sat Apr 24 2021

LAZ034>037-071-MSZ068>071-241515-
/O.CAN.KLIX.FF.A.0003.000000T0000Z-210424T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Northern
Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of Gillsberg, Dolorosa, Dexter, Jackson, 
Spillman, Greensburg, Liberty, Tylertown, Centreville, Fort Adams, 
Roseland, Kentwood, New Roads, Salem, Amite, Lettsworth, Smithdale, 
St. Francisville, Felps, Wakefield, Gloster, Easleyville, Clinton, 
Woodville, McComb, Montpelier, Livonia, Darlington, and Wilmer
914 AM CDT Sat Apr 24 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast Louisiana and 
southern Mississippi, including the following areas, in southeast 
Louisiana, East Feliciana, Northern Tangipahoa, Pointe Coupee, St. 
Helena and West Feliciana. In southern Mississippi, Amite, Pike, 
Walthall and Wilkinson has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

CAB

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood watch went out at Apr 23, 2:03 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 23, 2:03 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
203 PM CDT Fri Apr 23 2021

.UPDATE...

Still a lot of uncertainty, however threat of heavy rainfall and
severe thunderstorms appears to have ramped up a bit over the
northern portion of the forecast area where the enhanced risk of
severe thunderstorms and slight risk of excessive rainfall has
been expanded to include a greater portion of the north/inland
area. Shear and dynamics will be very supportive with 0-1km SRH up
near 500 m2/s2 during the evening period when the CAMS show
thunderstorms in either supercell or bowing structures moving
through the northern 1/3 to 1/2 of the area particularly during
the evening period with some risk continuing overnight. There is
also the potential for several rounds including a slow moving
band where thunderstorms could train/repeat over the same area,
mostly near the southwest Mississippi/adjacent east
central/southeast Louisiana areas. Will likely a Flash Flood
Watch with the afternoon forecast package for the far
north/northwest, and will likely see severe weather watches
issued by SPC later this afternoon or this evening. 22/TD

&&

.AVIATION...

VFR conditions will transition to MVFR then IFR late this
afternoon and tonight/Saturday morning at the same time SHRA/TSRA
start to develop and move into the area from near KMCB/KBTR
southeastward towards KHDC/KASD by mid to late evening. Have
included lower conditions in TEMPO groups for the highest
confidence, stronger TSRA that are expected to move as far
southeast/east as KHDC/KASD. For KGPT to KMSY/KNEW and KHUM has
only included prevailing SHRA/VCTS for now, but that may have to
be fine tuned more with later TAF issuances. 22/TD

&&

.PREV DISCUSSION... /issued 425 AM CDT Fri Apr 23 2021/

SHORT TERM (Today through Sunday Night)...The sfc warm front will
move into and bisect the area by noon today according to dew pt
temps. A deeper moist layer will move through later today. Some
showers can be expected with the sfc warm front but the deeper surge
of moisture coming will bring the strongest thunderstorms later
this afternoon. SPC has brought a portion of the area into an
enhanced risk of severe and numbers have not backed off from
yesterday but instead have actually risen, so the environment
looks good for this to occur. The line of thunderstorms,
individual cells, will begin to break out from the NW gulf into
the central TX coastal bend around noon today or just after noon
while a larger complex develops over east TX. The warm front will
slowly move north just out of the area by early evening while the
area of thunderstorms over TX moves east along it. This occurs
while the line from the gulf moves north over our area this
evening. The sfc low that develops will move NE dragging a cold
front through by Saturday afternoon. The prefrontal trough will
have the most active weather with it during the morning hours of
Saturday and several of these could be severe as well with all
modes possible. There is a possibility that a few thunderstorms
could form along the cold frontal boundary Saturday afternoon and
because of this, we will keep a token 20% active through Saturday
afternoon. All of this shifts east overnight Saturday night and
conditions look dry through Sunday night.

Southerly winds will push tides higher than normal today but gage
level fcasts do not show flooding levels at this time.

LONG TERM (Monday through Thursday)...A deep layer ridge axis will
remain in firm control of the Gulf South Monday through Monday
night.  Return flow will begin to take hold in the low levels, and
this will allow for increased cloud development by Monday afternoon.
However, the strong subsidence in the mid-levels associated with the
ridging aloft will produce a capping inversion that will inhibit the
depth of the cloud development.  As a result, only low topped fair
weather cumulus development is expected.  Temperatures will remain
warmer than average with highs in the low to mid 80s expected. The
continued moisture advection into the area Monday night will raise
dewpoints and keep overnight lows relatively mild in the lower to
middle 60s.

The influence of the mid and upper level ridge axis will wane on
Tuesday as the ridge shifts to the east and a longwave trough moves
into Texas.  Increasingly difluent flow in the upper levels will
support higher omega values and forcing across the forecast area.
However, the pool of drier and warmer air in the mid-levels will
continue and this will keep a strong capping inversion in place
throughout the day.  Cloud development should be more extensive by
Tuesday afternoon, but will remain largely in the form of strato-
cumulus development.  The lack of any deeper cloud development will
keep rain chances at bay through the day even as temperatures climb
into the middle 80s.

A large spread in the model guidance on the exact timing of the
longwave trough axis and attendant surface boundary has resulted in
the NBM showing a rather unrealistic extended period of shower and
thunderstorm activity stretching from Wednesday through Friday.
Given the higher run to run consistency of the GFS model in
depicting the evolution of the trough axis, have opted to trend
toward the GFS solution in the extended period.  Highest rain
chances should occur Wednesday afternoon into Wednesday night when
the trough axis and front roll through the region, and have POP of
50 to 60 percent in the forecast.  The GFS also continues to
indicate a brief window for a line of strong to potentially severe
thunderstorms to develop in the evening hours on Wednesday. This
higher severe potential will be related to a jet streak exiting
the base of the longwave trough and quickly racing to the
northeast across the Lower Mississippi Valley. A slight negative
tilt to the trough will happen when this occurs and the low level
jet will intensify. However, this scenario is highly conditional
on all the dynamic and thermodynamic parameters coming together.
At this point in time, it will be something to monitor into early
next week.

By Thursday morning, the convective line should be clearing the
eastern portion of the CWA, and gradually lower POP values are
forecast through the day.  By Thursday night, a dry forecast is in
place across the region.  Strong dry air and cold air advection will
lead to clearing skies and colder temperatures moving in Thursday
afternoon into Thursday night with the warmest temperatures likely
occurring in the morning hours.  PG

AVIATION...VFR will continue at all terminals through most of
today. Gusty winds over 15 knots will occur through the day and into
tonight. IFR to LIFR conditions will also accompany +TSRA that moves
through mainly affecting sites over the northern half of the area
the greatest but those along the coast will at least have a chance
of impacts as well.

MARINE...
Caution statements will remain through today as winds begin to rise
in advance of a warm front moving through today and a cold front
Saturday night. Southeasterly winds of 20-25kt can be expected
tonight ahead of the cold front. Along and behind the cold front,
winds will relax to around 10kt and become west and NW Saturday
night into Sunday and even light and variable Sunday night into
Monday. But a steady SE flow will begin again by Tuesday ahead of
the next cold front. These winds will steadily rise into mid week
and could be as high as 25-30kt before the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  62  83  56 /  30 100  30   0
BTR  76  65  83  58 /  80 100  20   0
ASD  77  66  83  59 /  30  80  50   0
MSY  79  69  84  64 /  30  70  50   0
GPT  74  67  81  61 /  20  80  70   0
PQL  75  65  80  59 /  20  70  80   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory from 9 PM this evening to 3 PM CDT Saturday
     for GMZ532-536-538-550-552-555-557-570-572-575-577.

MS...None.
GM...Small Craft Advisory from 9 PM this evening to 3 PM CDT Saturday
     for GMZ536-538-550-552-555-557-570-572-575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:26 AM CDTSmall Craft AdvisoryLIX39 hr

Nearby

Flash Flood Watches in Louisiana, 2021Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.